Living with cancer blog

Hot flashes: A long-term treatment side effect

By Sheryl M. Ness, R.N. August 11, 2010

A few of you have mentioned that you're dealing with the side effect of hot flashes. As a cancer survivor you may be experiencing hot flashes because of surgical removal of ovaries or because of hormone suppressive therapy to decrease the levels of estrogen in the body. This problem is not just experienced by breast and ovarian cancer survivors, but it's also a problem for men taking hormone-blocking therapy as a treatment for prostate cancer.

Some practical ideas to help keep hot flashes under control by keeping your body and your environment cool include:

  • Dress in loose layers.
  • For clothing and bed linens, use loosely woven cotton materials.
  • Keep air circulating with a fan or an open window.
  • Enjoy cool drinks instead of hot beverages.
  • Avoid the things that make your body temperature increase, such as smoking, drinking alcohol and caffeine, and eating spicy foods.
  • Be aware that certain foods that may trigger hot flashes, including those that contain tyramine such as aged cheeses, red wine, tomatoes and citrus fruits.

A number of drug therapies and other options have been used to help control hot flashes. Some of the common therapies include vitamin E, anticonvulsants, blood pressure-lowering medications and antidepressant medications. Complementary and alternative therapies include acupuncture, yoga, meditation and herbal supplements. Ask your cancer doctor about a strategy that would work for you. Please share ideas that have been successful for you.

With

Sheryl M. Ness, R.N.

Follow on Twitter: @SherylNess1

Join the discussion at #livingwithcancer.

Aug. 11, 2010